Alert archive / New York / River Flood Warnings in 2017

River Flood Warning 1, NWS Binghamton, NY

February 25, 2017Chenango County, New York

NWS Binghamton, NY issued this river flood warning at Feb 25, 2017, 11:15 AM EST for Chenango County, New York. It took effect at Feb 25, 2017, 7:50 PM EST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2017, 11:15 AM EST (16:15 UTC)
In effect from
Feb 25, 2017, 7:50 PM EST
Expired
Feb 26, 2017, 11:30 PM EST
In force
28 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
Minor

County Chenango County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chenango River at Sherburne (SHBN6). The gauge peaked at 7.47 ft at Feb 26, 2017, 12:00 AM EST.

actionminormoderate4681002/2502/2602/2702/28
Action stage
6.5 ft
Minor stage
8.5 ft
Moderate stage
9.5 ft
Major stage
10.6 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01505000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Feb 25, 10:38 AM EST, 37 minutes earlier.

Area forecast discussion, Feb 25, 10:38 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1038 AM EST Sat Feb 25 2017

.SYNOPSIS...
A strong cold front will cross the region late this morning
through the afternoon bringing showers with heavy downpours
along with scattered thunderstorms and gusty winds.
Temperatures will be cooler Sunday and Monday with scattered
snow showers and some lake effect snow east of Lake Ontario.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 AM uppate...Current forecast in good shape just minor
adjustments to pops/temperatures. SPC has much of the area in
slight risk today for severe convection. Potentially convective
event has strong kinematics to support severe convection only
limiting factor is instability. Convective line just moving
into the westerly most portion of the forecast area and SPC meso
analysis shows better mid level lapse rates just upstream (over
the forecast area) so activity is expected to intensify late
this morning through mid afternoon, the mesoscale models also
indicate this increase in intensity. Much of the region is
overcast so CAPE based instability still looks fairly weak
(200-300 J/KG) with the best model CAPE later this afternoon
occurring in the Wyoming Valley (approx 500 J/KG). Mid level
environmental winds are strong so it may not take very strong
convection to mix strong winds to the surface. Current thinking
is best chance for severe weather will be east of I81 across
central New York and in northeast Pennsylvania and more
specifically the Wyoming Valley.  High PWATs will result in
heavy downpours with any significant convection.

previous disc...
Main concern in the near term remains focused
around the passage of a very strong cold front today...with
showers and thunderstorms producing brief heavy rain and gusty
winds. Will have to monitor various aspects of this
system...including the threat for isolated severe damaging wind
gusts...heavy rainfall producing localized flash flooding...and
the potential for minor river flooding.

Conditions coming together today for an interesting late-winter
warm-season type event with the passage of an intense cold front
and the likely development of a west-east moving line of strong
convection. Currently the upper trough is situated over the wrn
Great Lakes/Midwest region...with the sfc low well out ahead
over Lake Huron. The sfc low is expected to lift to the ne into
Quebec today...and as the upper trough axis attempts to become
negatively tilted, will catch up with the sfc cold front over
NY/PA this afternoon and allow convection to intensify over the
region. Convective parameters are not expected to be very
notable...with BL/elevated CAPE values around 200-400 J/kg at
best and LI/SI around -2. The main driving forces behind this
event will be the low level kinematics combined with rapidly
steepening lapse rates in both the mid and upper levels. The
weak instability will of course aid in the process, but one of the
main concerns with these storms will be the threat for strong
to possibly damaging winds as profiles become favorable for
mixing down 40-60 mph winds within a thunderstorm. The window
for this line of convection will likely be from approximately
11 am to 4 pm as the line moves across the area.

The other area of concern with this system will be the threat
for localized flash flooding. The recent snow melt across the
region the past week has left a good portion of central NY and
even ne PA with saturated soils. One hour flash flood guidance
in this area is very low...an inch or less. The air mass ahead
of the cold front continues to be very warm and moist. Quite
moist through much of the column...PWATs around 1 inch. So,
with the potential for this convection to lay down an easy 0.5
to 1 inch in an hour or less...and quickly become significant
runoff...believe there is the potential for localized flash
flooding. Therefore...have issued a Flash Flood Watch for
portions of south central NY and extreme northeast PA from 11 am
to 6 pm today.

The concern for minor river/stream flooding is still on the
table today and Sunday as well. Will continue with the Flood
Watch for Oneida County through tomorrow as this area continues
to see rapid/significant snow melt today and the addition of
another inch or so of rain to local rivers and streams. Check
the Hydro section below for more information regarding the river
flooding potential.

Strong south winds ahead of the front will be of some concern
this morning...but the main story will be the winds derived from
thunderstorms.

The cold air moving in quickly behind the front will allow
temperatures to fall quickly into the 40s and 30s late this
afternoon and into the early evening. The cold air advecting in
will transition the lingering rain showers/sprinkles to a mix of
light rain/light snow/flurries.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The main focus in the short term tonight and Sunday will be the
potential for light lake effect snow and the gusty west winds.
As the system lifts nwd...a cold air mass will move in from the
w/nw...with 850mb temps around -11 to -13 deg C. A 270-280 deg
flow in the boundary layer and strong CAA over Lakes Erie and
Ontario will produce lake effect bands downwind of these lakes.
The depth of the mixed layer is only expected to top out around
5-6k ft...which may be sufficient for light LES through Sunday.
The most favorable area for up to 2-4 inches will be across nrn
Oneida County. The further south you go...near the
Thruway...amounts will likely be limited to 1-2 inches. Also,
may see an inch or so from an extended Lake Erie band into
central NY.

The other notable element tonight and Sunday will be the much
colder temperatures. Lows will be falling back into the
20s...which is more normal for this time of year. Highs will
only be climbing into the 30s on Sunday.

Winds tonight and Sunday morning will be quite gusty out of the
west. Expect sustained winds around 20 to 25 mph and gusts up to
35 mph possible.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A warming trend is forecast for the beginning of the long range
forecast period. Weak storm systems will bring a mix of snow and
rain to the region Tuesday and Wednesday, with mainly rain
during the daytime hours. Daily highs will climb from the middle 40s
on Monday to the middle 50s on Wednesday.

A strong cold front will pass late Wednesday. An eastern trough
will build down from Canada, setting the stage for a period of
colder than normal temperatures.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Generally VFR conditions this morning with a few locations
seeing periods of MVFR ceilings. A line of showers and thunderstorms
is expected to move across the region from W-E from 17-22z.
Although these restrictions should only last 1-2 hours...IFR or
fuel alternate categories are possible in heavy rain and fog.
Have added mention of TS in a 2-3 hr tempo group for all
terminals. Storms may produce gusts in excess of 40 kts and
periods of heavy downpours.

Later today, behind the front, drier air will push in from the
west, with conditions likely improving to MVFR or VFR under a
stratus deck that may linger through tonight.

Winds will be a significant issue through the next 24 hours.
Strong surface winds from the south (gusts of 25-30 kt) are
likely this morning. After the cold front passes through, winds
will shift into the west and remain gusty through tonight.

OUTLOOK...

Sunday...Restrictions from lake-effect snow showers probable at
KSYR-KRME, with mainly VFR elsewhere.

Monday-Tuesday...Possible restrictions in light rain or snow
showers.

Wednesday...Possible restrictions in rain showers.

&&

.HYDROLOGY...
200 PM FRIDAY UPDATE...

There has been very little change to the thinking regarding the
impact of melting snow and forecast rainfall on the rivers
around Central NY this coming weekend. The bulk of snow and SWE
in the Upper Susquehanna and Delaware basins has nearly fully
released into the hydrologic system at this time, and rivers
are gradually responding. There remains an abundance of snow
cover in the northern half of Oneida county, and another mild
24 hours is still expected.

We now just wait on the rain to materialize tomorrow. Models
are honing in on about 0.50-1.00 inches with the bulk of any
widespread precipitation occurring across the northern counties
with less toward the NY-PA border. A narrow frontal rain band
moving through on Saturday afternoon could contribute to
significant rain rates for an hour, or so. In addition to the
river rises, localized water problems will have to be monitored
when the front sweeps through.

The Flood Watch continues for Oneida county, and NWS Buffalo
has already issued a very long lead time Flood Warning for the
Black River at Boonville. It's going to take the forecasted
rainfall to create a flood on Oneida Creek, so we will hold off
warning for that stream until confidence increases. This part of
our region is the area of most concern. Elsewhere, modest river
rises will occur on the Susquehanna and its tributaries with
flows expected to reach cautionary thresholds at several stream
gauges. There is a chance for these rivers to touch minor flood stage,
but confidence is low at this time and we will play the
situation conservatively.

&&

.CLIMATE...
The next few days will feature near-record warmth. Here are the
daily records to keep an eye on for our official climate sites.

SYRACUSE
Daily record highs   66/1957 25th.
Record high minimums 43/1957 25th.

BINGHAMTON
Daily record highs   58/1956 25th.
Record high minimums 43/1961 25th.

SCRANTON (Avoca)
Daily record highs   67/1930 25th.
Record high minimums 46/1930 25th.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 6 PM EST this evening for PAZ038>040.
NY...Flash Flood Watch until 6 PM EST this evening for NYZ044>046-
     055>057-062.
     Flood Watch through Sunday evening for NYZ009-037.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/RRM
SHORT TERM...BJT
LONG TERM...DJP
AVIATION...BJT/MLJ/RRM
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Feb 25, 4:33 AM EST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
433 AM EST Sat Feb 25 2017

NYZ015>018-022>025-036-PAZ043-044-047-048-072-260945-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
433 AM EST Sat Feb 25 2017

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ044>046-055>057-062-PAZ038>040-260945-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-
433 AM EST Sat Feb 25 2017

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EST THIS MORNING THROUGH
THIS AFTERNOON...

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-037-260945-
Northern Oneida-Southern Oneida-
433 AM EST Sat Feb 25 2017

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 25, 10:48 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1048 AM EST SAT FEB 25 2017

NYZ015>018-251630-
Onondaga NY-Southern Cayuga NY-Seneca NY-Yates NY-
1048 AM EST SAT FEB 25 2017

...STRONG THUNDERSTORM WILL AFFECT...SENECA...YATES...NORTHWESTERN
CAYUGA AND SOUTHWESTERN ONONDAGA COUNTIES UNTIL 1130 AM EST...

At 1045 AM EST, Doppler radar was tracking a strong thunderstorm over
Keuka Park, or over Penn Yan, moving northeast at 60 mph.

Strong wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Syracuse, Auburn, Van Buren, Seneca Falls, Solvay, Waterloo, Penn
Yan, Romulus, Fayette and Owasco.

LAT...LON 4276 7714 4277 7697 4298 7697 4302 7694
      4303 7650 4319 7647 4305 7616 4286 7632
      4248 7702 4255 7715 4258 7715 4257 7720
      4261 7726
TIME...MOT...LOC 1545Z 215DEG 59KT 4262 7706

PCF

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:10 AM ESTFlash Flood WatchBGMBroome, Chenango, Cortland, Delaware, Otsego, Sullivan and 1 more14 hr
Feb 25, 10:48 AM ESTSpecial Weather StatementBGMCayuga, Seneca, Yates42 min
Feb 25, 11:15 AM ESTRiver Flood WarningBGMCortland47 hr
Feb 25, 11:27 AM ESTRiver Flood WarningBGMBroome54 hr
Feb 25, 11:27 AM ESTRiver Flood WarningBGMBroome, Tioga47 hr
Feb 25, 11:34 AM ESTSpecial Weather StatementBGMCayuga41 min
Feb 25, 12:07 PM ESTSpecial Weather StatementBGMOnondaga53 min
Feb 25, 12:14 PM ESTSpecial Weather StatementBGMTioga31 min
Feb 25, 12:23 PM ESTSpecial Weather StatementBGMCortland37 min
Feb 25, 12:42 PM ESTSpecial Weather StatementBGMCortland33 min
Feb 25, 1:12 PM ESTSpecial Weather StatementBGMOneida33 min
Feb 25, 1:28 PM ESTSpecial Weather StatementBGMBroome, Chenango32 min
Feb 25, 1:32 PM ESTSpecial Weather StatementBGMBroome28 min
Feb 25, 1:58 PM ESTSpecial Weather StatementBGMOtsego32 min
Feb 25, 2:36 PM ESTSpecial Weather StatementBGMDelaware, Otsego39 min
Feb 25, 3:27 PM ESTAreal Flood AdvisoryBGMBroome, Chenango, Delaware, Otsego3 hr
Feb 25, 3:45 PM ESTFlash Flood WarningBGMOtsego6 hr
Feb 25, 3:50 PM ESTSpecial Weather StatementBGMDelaware55 min
Feb 25, 4:01 PM ESTSevere Thunderstorm WarningBGMDelaware29 min
Feb 25, 4:01 PM ESTSevere Thunderstorm WarningBGMDelaware, Sullivan44 min
Feb 25, 4:04 PM ESTTornado WarningBGMDelaware, Sullivan21 min
Feb 25, 4:19 PM ESTSevere Thunderstorm WarningBGMSullivan56 min
Feb 25, 4:29 PM ESTFlash Flood WarningBGMDelaware3 hr
Feb 25, 4:35 PM ESTSevere Thunderstorm WarningBGMDelaware, Sullivan55 min
Feb 25, 4:58 PM ESTSevere Thunderstorm WarningBGMSullivan47 min
Feb 25, 5:01 PM ESTRiver Flood WarningBGMDelaware28 hr
Feb 25, 5:23 PM ESTAreal Flood WarningBGMDelaware6 hr
Feb 25, 12:45 PM ESTSpecial Weather StatementBGMWyoming30 min
Feb 25, 1:19 PM ESTSpecial Weather StatementBGMSusquehanna26 min
Feb 25, 1:41 PM ESTSpecial Weather StatementBGMLuzerne34 min
Feb 25, 2:11 PM ESTSevere Thunderstorm WarningBGMLackawanna, Luzerne49 min
Feb 25, 2:22 PM ESTTornado WarningBGMLackawanna, Luzerne23 min
Feb 25, 2:40 PM ESTTornado WarningBGMLackawanna, Luzerne50 min
Feb 25, 3:06 PM ESTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne24 min
Feb 25, 3:13 PM ESTAreal Flood AdvisoryBGMLackawanna, Luzerne2 hr
Feb 25, 3:15 PM ESTSevere Thunderstorm WarningBGMLackawanna, Wayne30 min
Feb 25, 3:22 PM ESTFlash Flood WarningBGMLackawanna, Luzerne3 hr
Feb 25, 3:45 PM ESTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne60 min
Feb 25, 4:13 PM ESTFlash Flood WarningBGMLackawanna, Susquehanna, Wayne3 hr
Feb 25, 6:26 PM ESTAreal Flood WarningBGMWayne6 hr

Nearby

River Flood Warnings in New York, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.